Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 57, NWS Salt Lake City, UT

July 14, 2015Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 14, 2015, 2:14 PM MDT for Emery County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2015, 2:14 PM MDT (20:14 UTC)
Expired
Jul 14, 2015, 2:45 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 218 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS55 KSLC 142014
SVRSLC
UTC015-142045-
/O.NEW.KSLC.SV.W.0057.150714T2014Z-150714T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EMERY COUNTY IN UTAH...

* UNTIL 245 PM MDT

* AT 213 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF HUNTINGTON...OR
  16 MILES SOUTH OF PRICE...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3925 11077 3940 11090 3948 11080 3947 11055
      3936 11046
TIME...MOT...LOC 2013Z 236DEG 11KT 3937 11076 

$$

SCHOENING
1 follow-up statement
632 
WWUS55 KSLC 142031
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
231 PM MDT TUE JUL 14 2015

UTC015-142045-
/O.CON.KSLC.SV.W.0057.000000T0000Z-150714T2045Z/
EMERY UT-
231 PM MDT TUE JUL 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTH CENTRAL EMERY COUNTY...

AT 230 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF WELLINGTON...OR 14 MILES
SOUTHEAST OF PRICE...MOVING NORTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTH CENTRAL EMERY COUNTY...AND WILL BE OVER THE EMERY AND CARBON 
COUNTY LINE AROUND 245 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3929 11070 3945 11083 3948 11080 3947 11055
      3939 11048
TIME...MOT...LOC 2030Z 232DEG 16KT 3943 11069 

$$

SCHOENING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:57 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 14, 9:57 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT TUE JUL 14 2015

.SYNOPSIS...THE GREAT BASIN REMAINS BETWEEN HIGH PRESSURE ALOFT
OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL TROUGH ALONG THE WEST
COAST. THE WEST COAST TROUGH WILL TURN EAST AND MOVE ACROSS THE
NORTHERN ROCKIES MIDWEEK.

&&

.DISCUSSION...THERE ARE TWO PRIMARY AREAS OF CONVECTIVE POTENTIAL
TODAY. ACROSS THE NORTHWEST... 500-750 J/KG OF CAPE AND BULK SHEAR
APPROACHING 30 KTS COULD LEAD TO SOME ORGANIZED CONVECTION AND
GUSTY WINDS. ALONG AND EAST OF THE MOUNTAINS, HIGH PWATS MAY
CONTRIBUTE TO BRIEFLY HEAVY SHOWERS AND A FEW THUNDERSTORMS... BUT
THESE WILL BE SHORT LIVED. IN BETWEEN THESE REGIONS... THE
EXPECTED EVOLUTION OF THE MORNING SOUNDING WILL LEAD TO MICROBURST
POTENTIAL OVER THE WEST DESERT. OVERALL THIS APPEARS TO BE A
FAIRLY QUIET DAY FOR THE MORE POPULATED AREAS ALONG THE WASATCH
FRONT.

POPS WERE INCREASED ALONG AND EAST OF THE MOUNTAINS BASED ON
ELEVATED PWATS AND SHORT-RANGE MODEL GUIDANCE. OVER THE
NORTHWEST... THE POTENTIAL FOR GUSTY WINDS WAS ADDED AS WE WATCH
THE POTENTIAL FOR STRONG DOWNDRAFTS.

&&

.AVIATION...NORTHWEST WINDS AT THE KSLC TERMINAL ARE EXPECTED TO
REMAIN IN PLACE THROUGH THE AFTERNOON DUE TO CONVECTIVE OUTFLOW
REINFORCEMENT AND PRESSURE GRADIENT FROM THE NORTHWEST.

&&

.FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT
LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH TODAY
AND TOMORROW.

LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT
BETWEEN A RIDGE IN THE PLAINS AND A TROUGH OVER THE PACIFIC
NORTHWEST. THIS IS SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH.
MEANWHILE MOISTURE IS POOLING ACROSS THE NORTHWEST CORNER OF THE
STATE AHEAD OF THE TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS
COURTESY OF MONSOON RETURN FLOW AROUND THE RIDGE.

AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR
NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS.
CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A
BRIEF RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY.

SIMILAR CONDITIONS ARE FORECAST TOMORROW. WEDNESDAY AND THURSDAY THE
TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING DRYING WHICH WILL
LIMIT CONVECTION EVEN MORE. WINDS THOUGH DONT LOOK TOO GUSTY.

FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR
NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN
AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE
POTENTIAL FOR MORE WIDESPREAD WETTING RAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/RUTZ/ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

In the hours before

Local storm report, Jul 14, 1:12 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     FLASH FLOOD      2 SSW CAPITOL REEF NP   38.26N 111.21W
07/14/2015                   WAYNE              UT   PARK/FOREST SRVC

            PARK OFFICIALS HAVE CLOSED SCENIC DRIVE DUE TO WATER FROM
            GRAND WASH. BOTH GRAND WASH AND CAPITOL GORGE ARE FULL
            AND FLASHING.

&&

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:31 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 14, 1:53 PM MDTFlash Flood WarningSLCEmery4 hr
Jul 14, 1:53 PM MDTSevere Thunderstorm WarningSLCEmery37 min
Jul 14, 2:45 PM MDTSevere Thunderstorm WarningSLCCarbon25 min
Jul 14, 3:31 PM MDTFlash Flood WarningSLCGarfield, Wayne119 min
Jul 14, 5:29 PM MDTFlash Flood WarningSLCGarfield, Wayne5 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.